Gamma-hydroxybutyrate withdrawal syndrome: dangerous but not well-known

Gen Hosp Psychiatry. Jul-Aug 2009;31(4):394-6. doi: 10.1016/j.genhosppsych.2008.11.001. Epub 2008 Dec 25.

Abstract

Gamma-hydroxybutyrate (GHB) is an endogenous inhibitory neurotransmitter and anesthetic agent that is being abused as a 'club drug.' Withdrawal symptoms after cessation of GHB use are common and depend on the intensity of use. However, GHB withdrawal syndrome and delirium are unfamiliar to most psychiatrists, probably due to the fact that neither textbooks nor guidelines cover the subject. The GHB withdrawal syndrome may have a fulminant course that progresses to delirium. In those severe cases, admission to a general hospital and involvement of a psychiatrist become necessary. We present two cases of severe GHB withdrawal delirium, provide an overview of the literature and conclude with treatment recommendations.

Publication types

  • Case Reports
  • Review

MeSH terms

  • Adolescent
  • Anti-Anxiety Agents / therapeutic use
  • Delirium / chemically induced*
  • Delirium / diagnosis
  • Delirium / drug therapy
  • Diagnosis, Differential
  • Disease Progression
  • Female
  • Half-Life
  • Hospitals, General
  • Humans
  • Lorazepam / therapeutic use
  • Male
  • Psychiatry
  • Sodium Oxybate / metabolism
  • Sodium Oxybate / poisoning*
  • Substance Abuse Detection
  • Substance Withdrawal Syndrome / diagnosis
  • Substance Withdrawal Syndrome / drug therapy
  • Substance Withdrawal Syndrome / etiology*
  • Substance-Related Disorders / complications*
  • Time Factors
  • Young Adult

Substances

  • Anti-Anxiety Agents
  • Sodium Oxybate
  • Lorazepam